Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


quinidine and HIV
Aug 16, 2000

My restless leg syndrome seems to have gotten worse since starting variations on the cocktail. I've been on klonopin for years for panic attacks, so my M.D. is hesitant to up the dosage. Quinidine seems to be the next option, but my M.D. can't find an interaction chart that includes quinidine and the antivirals;hence the hesitation to prescribe that for me. Help.

Response from Dr. Feinberg

Quinidine is metabolized (broken down) in the liver by the same enzyme complex that both metabolizes and is affected by protease inhibitors and NNRTIs. You didn't say what antiretrovirals you are taking, and this is important because some interact with cytochrome p450-3A4 to a much lesser extent than others. So, depending on what you're taking, it may be possible to find a reasonable dose of quinidine, and quinidine levels can be monitored to make sure that you don't get a high (toxic) dose. Tell your doctor that there is useful information in the PDR and in standard pharmacology texts about quinidine metabolism, so that he/she can make a reasonable judgment about doses if you decide to proceed with this approach to symptom management.


Previous
HIV versus opportunistic viruses and Pres. Mbheki's view
Next
Folliculitis/lice? Told it was eczema

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement